Nausea & Diarrhoer

I have RA and have been taking 15mg methotrixate together with other drugs for the last eighteen months and have on the whole been ok .

Just recently the day after I have taken the metz I have started to feel very nauseous and also suffer with diarrhoea, this lasts for a couple of days or more.

Don't know if anyone else has had this happen after so long on the drug.

Thanks in advance


8 Replies

  • that sounds unpleasant may be you have just got a bug not every thing is related to the drugs or condition .you could ask your g p ,hope you get sorted soon

  • Hi Jackie,

    I have been on Methotrexate and didn't start getting side effects until quite a long time after I had been taking it. I too suffer with nausea and 'loose bowels!'

    I take folic acid every day except my Methotrexate day which is supposed to help with the nausea and have recently been advised to try injecting Methotrexate as it by passes the stomach and therefore should help with the nausea.

    Hope this helps :)

  • Sorry you are having this problem. Re Junebee's point - I do agree that we shouldn't always blame the drugs but MTX is the one drug that we can work out side effects more easily because of the weekly pattern. And yes I've had this with MTX several times (I've stopped and restarted twice over three years). With me it seemed to happen when I'd been on it for a while and I switched to injections because of it. This worked very well for a while but then it started again after a period of about 6 pretty good months. It isn't the only reason I stopped taking it recently but it did contribute I admit.

    I think it's a drug that builds up in the system and for some reason it can affect us after a long period of doing fine - sometimes just a few weeks but then stop. For me once it started - after about 18 months on MTX and Hydroxy it just carried on with the odd week off. I did try taking Imodium and an anti-emetic when this happened last year. They worked quite well but the Imodium then caused other problems I won't go into!

  • My Thanks to all who have replied, I'm pretty sure it's the MTX as it always occurs the day after taking it and has been doing so for the last month.

    I too take folic acid every day except the MTX day also take Hydroxy, might look into the injections although if you also get these symptoms after a while of being on them, then I'm not so sure.

  • Well I do still get these symptoms with injections but many on here do much better on them and you can take them at lower doses too and built up slowly. Tx

  • Hiya Jackie. Are you taking MTX orally? If so, this happened to me & my Consultant switched me to injections. My Consultant told me that after a while it can affect you in this way ( I had the same problems after taking them a couple of years) & have been a lot better since. In fact I only now have the feeling of nausea intermittently though do feel very tired the day after injecting & try not to arrange anything of importance on Thursdays. You don't say how many folic acid you take but since mine was upped from 5mg the day before & the day after MTX day to each day except MTX day I've noticed a marked difference.

    I'd mention your problems at your next Rheumy appointment or if you have access to a Rheumy nurse if you notice (!) It happens the day after you take them, if you are on tablets, maybe it's a simple change to injections that would solve it for you too.

    Just noticed your reply & HCQ also has the two side effects so maybe it's double bubble? I was on double combination too at one time so maybe after it was dropped possibly that made a difference no longer having diahorrea.

  • Hi I agree with twitchy toes above. I was on mtx for around 5 years orally and got symptoms of nausea cramps and loose bowels..nice.. But only after a while being on it. As it builds in your system I think.

    They switched to injections (all with folic acid) and again it seemed fine for a while but then the same old nausea in the pit of the tummy returned. It was so unpredictable. Having said that now I'm off it (still on embrel) I've now noticed breakthrough pain quite badly at night and mornings, so the mtx obviously was helping that.

    So I'm stuck between the devil and the deep blue sea.

    Either unpredictable nausea etc and not much pain or practically no nausea and more stiffness and pain..which I'm on painkillers for. They will be re introducing sulphasalazine again soon which I was on in the early stages but it stopped working.

    I hope you get sorted soon. TT x

  • Thanks again for all your replies, it's much appreciated. I will certainly mention these symptoms at my next appointment which is towards the back end of the year.

    It seems we can't win with this condition for me it's been like two steps forward and then ten steps back.

    I live in hope that things will improve but I'm not holding my breath.

    I'm still having regular flare up's even with the MTX but they are not as bad as they were before I started the MTX so it's as you said Tessthomy it's either one or the other.

    Best wishes to you all



You may also like...